Discontinuation of Dofetilide From QT Prolongation and VT

Study Questions:

What are the incidence and correlates of QT prolongation or ventricular tachycardia (VT) resulting in discontinuation of dofetilide in a real-world setting?

Methods:

Chart review was performed on the 114 consecutive patients with atrial fibrillation who were hospitalized for starting dofetilide at the Minneapolis Veterans Affairs Health Care System from 2011 to 2014.

Results:

Mean age of the patients was 64 years. Dofetilide was discontinued in 22 (19%) patients because of QT prolongation (17%) or VT (2%). A total of 32 (28%) patients were taking other QT-prolonging drugs. Of these, 10 (31%) had to discontinue dofetilide versus 12 (15%) of the 82 patients who were not taking any other QT-prolonging drugs (p = 0.04). Patients who were taking concomitant QT-prolonging drugs were 1.9 times more likely to discontinue dofetilide (95% confidence interval, 1.1-3.4; p = 0.04) compared with those who were not taking any other QT-prolonging drugs.

Conclusions:

The incidence of QT prolongation or VT that leads to discontinuation of dofetilide is much higher in the real-world setting than in clinical trials and may be in part due to concomitant administration of other QT-prolonging drugs.

Perspective:

In the EMERALD and SAFIRE-D trials, <3% of patients had to discontinue dofetilide because of QT prolongation, but the present study suggests that the discontinuation rate may be much higher (~20%) outside of clinical trials. In this Veterans population, the majority of the concomitant QT-prolonging drugs in this study were antidepressants. This study brings to the fore the importance of a periodic review of all medications in patients who take dofetilide, as other prescribers may add QT-prolonging drugs at any time.


< Back to Listings